Group aims to limit prescription mix-ups
Website warns about drugs with similar names
WASHINGTON - Take the generic drug clonidine for high blood pressure? Double-check that you didn't leave the drugstore with Klonopin for seizures, or the gout medicine colchicine.
Mixing up drug names because they look or sound alike - like this trio - is among the most common types of medical mistakes, and it can be deadly. Now new efforts are aiming to stem the confusion, and make patients more aware of the risk.
Nearly 1,500 commonly used drugs have names so similar to at least one other medication that they have already caused mix-ups, says a major study by the US
Last week the influential group opened a Web-based tool to let consumers and doctors easily check to see whether they are using or prescribing any of these error-prone drugs, and what they might confuse it with. Try to spell or pronounce a few on the site - www.usp.org - and it's easy to see how mistakes can happen.
Due out later this fall is a more patient-oriented website, a partnership of the nonprofit Institute for Safe Medication Practices and online health service iGuard.org, that will send users e-mail alerts about drug-name confusion.
And the Food and Drug Administration, which rejects more than a third of proposed names for new drugs because they are too similar to old ones, is preparing a pilot program that would shift more responsibility to manufacturers to guard against name confusion. The goal is to spell out how to better test for potential mix-ups before companies seek approval to sell their products.
"There are so many new drugs approved each year, this problem can only get worse," USP vice president Diane Cousins said.
At least 1.5 million Americans are estimated to be harmed each year from a variety of medication errors, and name mix-ups are blamed for a quarter of them.
Rarely does a company change a drug's name after it hits the market, although it has happened twice since 2005. The Alzheimer's drug Reminyl now is named Razadyne, after mix-ups, including two reported deaths, with the old diabetes drug Amaryl. The cholesterol pill Omacor is now named Lovaza, after mix-ups with blood-clotting Amicar.
Doctors' notoriously bad handwriting is not the only culprit. A hurried pharmacist faced with alphabetized bottles on a shelf might grab the wrong one.
Nor are computerized prescriptions a panacea. A doctor who e-prescribes still can click the wrong row on the alphabetized screen, picking the bone drug Actonel instead of the diabetes drug Actos.
Phone or fax a prescription, and static or smudged ink can turn the epilepsy drug Lamictal into the antifungal pill Lamisil.
Harder to measure but perhaps more common: A doctor means to prescribe a new drug but spells out a similar-sounding old one out of habit. Or the patient misspells or mispronounces a drug, and a health worker assumes it's the schizophrenia drug Zyprexa, not the antihistamine Zyrtec.
"We've had cases where a healthcare professional repeats what they think the patient's on, and the patient thinks they must know what they're talking about and agrees," Cousins said.
Enter the new Web tool. Cousins tells consumers to check it against their current medications, so they know to pay more attention to confusing ones at refill time. Question the pharmacist if the tablets look different than last time, said pharmacist Marjorie Phillips, medication safety coordinator at MCGHealth, the Medical College of Georgia's health system. It might just be a new generic, or it might be the wrong drug, she said.